Ohio, 2019Damaging Wind in Ohio, August 18, 2019
August 18, 2019 · NWS ILN · 1 event in 1 county or zone
A weakening Mesoscale Convective System (MCS) brought strong to severe storms to the region.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A weakening Mesoscale Convective System (MCS) brought strong to severe storms to the region.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the first event at Aug 18, 1:01 AM EST, 32 minutes earlier.
Area forecast discussion, Aug 18, 1:01 AM EST, 32 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wilmington OH
201 AM EDT Sun Aug 18 2019
.SYNOPSIS...
Weak disturbances moving across the region will bring several
chances of thunderstorms for the early part of the week. A
better chance of storms will come as a cold front pushes
through the area late Wednesday.
&&
.NEAR TERM /UNTIL 6 AM THIS MORNING/...
Dry conditions are in place across our area this evening. An
area of thunderstorms has developed in the past couple of hours
back across southern Illinois. This is in an area of better ML
capes and along the nose of a developing 925 mb low level jet.
This low level jet is forecast to strengthen somewhat as it
shifts northeast across central Indiana into northwest Ohio
through the overnight hours. ML capes across that region are
less unstable due to the convection and remnant clouds cover
from earlier in the day, although there is are still some more
decent elevated instability present. The overall trend of the
HRRR and the RAP has been to allow for some additional
development eastward into Indiana over the next few hours
before weakening it some as it pushes northeast across mainly
northwest portions of our area later tonight. Will trend the
forecast this way and allow for a period of lower chance pops
across about the northwest half of our fa through the early
morning hours overnight.
&&
.SHORT TERM /6 AM THIS MORNING THROUGH 6 PM MONDAY/...
A weak boundary across the lower Great Lakes combined with a mid
level impulse will bring another chance of storms, mainly in the
afternoon and evening to northern counties. Cloud cover may be a
bit more in the north as well which could keep highs in the mid
80s. Elsewhere, readings will rise into the upper 80s and lower
90s. Lows will be near persistence.
&&
.LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...
Quasi-zonal midlevel flow will remain entrenched across the lower
Great Lakes region through the first part of next workweek, with a
quasi-stationary/oscillating front stretching from northern OH
westward through northern IL. The front will gain a bit of southward
momentum late Monday into Monday night as heights fall aloft and
surface high pressure builds east through the heart of the Great
Lakes region by Monday night. However, the front will become
somewhat washed out across the area by early Tuesday, with
southwesterly surface flow resuming area-wide by Tuesday afternoon.
And with the remnant boundary lingering about the area on Tuesday,
will maintain a chance PoP across most of the ILN FA -- especially
during the diurnally-favorable time frame of afternoon/early
evening.
The hottest day of the extended period will likely be Monday
ahead/south of the aforementioned E-W oriented front across the
northern Ohio Valley -- with heat index values in the upper 90s
possible across a large portion of the local area Monday afternoon.
Tuesday will still feature warm and humid conditions -- although
potentially not quite as warm as will be the case for the first day
of the workweek. And by Wednesday, mid/upper level troughing across
the Great Lakes region will become more pronounced as a
stronger/better push of cooler/drier air arrives by Wednesday night
into Thursday with the passage of a cold front. The arrival and
subsequent progression of the cold front through the region on
Wednesday will likely bring with it the best chance for widespread
showers and storms during the entire long term period. While the
specifics of the this system and the corresponding impacts on the
sensible weather locally are still a bit uncertain, feel confident
in increased chances for precipitation on Wednesday into Wednesday
night before cooler and drier air arrives for the final part of the
workweek.
Although the front /and corresponding clouds and precipitation
chances/ may linger near/south of the Ohio River early Thursday, the
influx of drier air in from the north should help shunt the best
afternoon/evening storm chances further south/away from the ILN FA.
Therefore, will maintain a dry fcst past midday on Thursday for the
entire area.
&&
.AVIATION /06Z SUNDAY THROUGH THURSDAY/...
VFR is expected, except at LUK where BR is reducing visibility.
With low pressure situated to the northwest, thunderstorms are
forecast to develop in a humid and unstable airmass. Went with
VCTS at northern sites DAY CMH and LCK where models and radar
point to a good chance for convective initiation and
persistence. Dry forecast is indicated for southern sites CVG
LUK and ILN being farther from moisture and forcing. Winds from
the south to southwest will rise a bit over 10 knots this
afternoon in a relatively tight pressure gradient ahead of the
low.
OUTLOOK...Thunderstorms possible Tuesday and Wednesday.
&&
.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.
&&
SYNOPSIS...
NEAR TERM...JGL
SHORT TERM...
LONG TERM...KC
AVIATION...Coniglio
Hazardous weather outlook, Aug 17, 4:08 PM EST, 9 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
508 PM EDT Sat Aug 17 2019
INZ073>075-080-KYZ089>100-OHZ073-074-077>082-088-181100-
Ripley-Dearborn-Ohio-Switzerland-Carroll-Gallatin-Boone-Kenton-
Campbell-Owen-Grant-Pendleton-Bracken-Robertson-Mason-Lewis-Ross-
Hocking-Hamilton-Clermont-Brown-Highland-Adams-Pike-Scioto-
508 PM EDT Sat Aug 17 2019
This Hazardous Weather Outlook is for Southeast Indiana, Northeast
Kentucky, Northern Kentucky, Central Ohio, South Central Ohio and
Southwest Ohio.
.DAY ONE...Tonight.
There is a low probability for widespread hazardous weather.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Heat indicies will be in the upper 90s Monday and Tuesday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
INZ050-058-059-066-OHZ026-034-035-042>046-051>056-060>065-070>072-
181100-
Wayne-Fayette IN-Union IN-Franklin IN-Hardin-Mercer-Auglaize-Darke-
Shelby-Logan-Union OH-Delaware-Miami-Champaign-Clark-Madison-
Franklin OH-Licking-Preble-Montgomery-Greene-Fayette OH-Pickaway-
Fairfield-Butler-Warren-Clinton-
508 PM EDT Sat Aug 17 2019
This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Central Ohio, Southwest Ohio and West Central
Ohio.
.DAY ONE...Tonight.
There is a low probability for widespread hazardous weather.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Heat indices will be in the upper 90s on Monday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Local storm report, Aug 17, 9:56 PM EST, 3 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
1056 PM EDT SAT AUG 17 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0333 PM TSTM WND DMG 6 W BATAVIA 39.08N 84.29W
08/17/2019 CLERMONT OH PUBLIC
ONE TREE AND ONE LARGE BRANCH BLOWN DOWN. TIME ESTIMATED
FROM RADAR DATA.
&&
CHSpecial weather statement, Aug 18, 1:23 AM EST, 10 minutes before
Special Weather Statement
National Weather Service Wilmington OH
223 AM EDT Sun Aug 18 2019
OHZ034-180700-
Mercer OH-
223 AM EDT Sun Aug 18 2019
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN MERCER COUNTY UNTIL 300
AM EDT...
At 223 AM EDT, radar indicated a strong thunderstorm near Berne,
moving northeast at 25 mph.
STORM HAZARDS INCLUDE...
Winds to 40 mph...
One half inch diameter hail...
Very heavy rain...
Locations impacted include...
Rockford, Mendon and Chattanooga.
Water will pond on roads and may quickly fill roadside ditches and
small streams.
Residents in these areas should remain alert. If this storm becomes
stronger, then a warning may be needed.
To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.
LAT...LON 4073 8446 4068 8445 4061 8480 4073 8480
TIME...MOT...LOC 0623Z 242DEG 23KT 4068 8484
AR
Thunderstorm Wind, Mercer
- When
- August 18, 1:33 AM EST to 1:43 AM EST
- Where
- Mercer County, 1.48 mi NNW of Padua
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 40.540, -84.790
Damage was reported to a turkey barn and a house.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Ohio, August 18, 2019$319,000 · 1.75 in hail · 64 events
- Hail and Damaging Winds in New York, August 18, 2019$295,000 · 1.5 in hail · 41 events
- Hail and Damaging Winds in Pennsylvania, August 18, 2019$110,000 · 1 in hail · 34 events
- Hail and Damaging Wind in Pennsylvania, August 18, 20199 injured · 1.5 in hail · 11 events
- Flash Flooding and Hail in Pennsylvania, August 18, 2019$126,000 · 1 in hail · 28 events
- Hail and Damaging Winds in Pennsylvania, August 18, 20192 injured · $125,000 · 1 in hail · 8 events
- Flash Flooding and Damaging Winds in New York, August 18, 2019$209,000 · 50 kt wind · 6 events
- Damaging Winds and Lightning Strike in Pennsylvania, August 18, 2019$75,000 · 50 kt wind · 10 events
- Flash Flooding and Hail in Arkansas, August 18 to 22, 2019$30,000 · 1 in hail · 17 events
- Hail and Damaging Winds in New York, August 18, 20191.25 in hail · 38 events
- Hail and Damaging Winds in Indiana, August 18, 2019$22,000 · 1.75 in hail · 16 events
- Damaging Winds in Indiana, August 18, 2019$35,000 · 65 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 837420.